Thunderstorm Wind, Sherman
- When
- April 13, 3:36 PM CST
- Where
- Sherman County, 2.33 mi WNW of Mallett
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.360, -102.140
A line of thunderstorms formed in the western combined Oklahoma and Texas Panhandles during the afternoon of the 13th. A few of these storms within the line produced some wind gusts in excess of 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A line of thunderstorms formed in the western combined Oklahoma and Texas Panhandles during the afternoon of the 13th. A few of these storms within the line produced some wind gusts in excess of 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 13, 1:11 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
211 PM CDT Thu Apr 13 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM ...
(This evening through Friday night)
Issued at 210 PM CDT Thu Apr 13 2023
18z WV satellite depicts a large scale upper trough over the western
third of the CONUS with southwesterly flow over the Panhandles on
the eastern side of this feature. Multiple shortwaves are apparent
over NM with a lead shortwave seen in E NM. At the surface, lee
trough has developed and it is located roughly along the NM/TX
border. East of this feature, breezy south-southwesterly winds are
occurring, particularly in the northeastern Panhandles. Closer to
the surface trough in the west, more of a westerly downslope
component is seen. Thus, dewpoints in the west are in the 30s while
some 40s are seen in the east. Critical fire conditions have
developed mainly in the northwestern and north central Panhandles
where RH values have dropped enough for the largely wind-driven fire
risk to be realized.
This afternoon, aforementioned lee surface trough looks to shift
eastward with most guidance placing this feature halfway through our
western stack of counties around 4 PM. As convergence along the
trough increases and the mid-levels cool just a bit in response to
the approaching shortwave, at least a couple isolated thunderstorms
should develop. Overall coverage may end up being lower than
previously thought, as the general trend across guidance has been
toward lower instability over the past few runs. In any case, any
storms that develop could generate a severe wind gust given the well-
mixed boundary layer. Additionally, lightning-induced fire starts
are possible as rain amounts with any storms will tend to be light.
Expect storms to dissipate following sunset as surface stabilization
occurs.
Friday, base of the upper trough advances to NM with dry
southwesterly flow through the column overspread the CWA. Guidance
is in good agreement that a LLTR will develop over the area.
Resulting breezy downslope winds should thus mix down warm and dry
air to the surface, leading to another day with warm temperatures
and humidity below 10 percent. Critical fire weather conditions are
expected, as discussed below. Friday evening, cold front comes
crashing southward, with breezy winds out of the northwest possible
given expect surface pressure rises of 2 mb/hr. Additionally, as the
base of the upper trough approaches, a bit of light precip may occur
in the northern Panhandles.
Ferguson
&&
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 210 PM CDT Thu Apr 13 2023
Upper level trough over the central CONUS will gradually shift to
the east over the weekend. With the trough still overhead on
Saturday there's a small chance for some freezing temperatures in
the far northwest on Saturday morning, with highs only in the upper
50s to upper 60s, it will be a cool, but still mild day on Saturday.
But with the clear skies and light winds on Saturday night, we not
only will likely have a freeze in the northwest, but some
temperatures are approaching the hard freeze threshold. If you take
a line from Canadian and draw it to Hereford, everything north and
west of that line is forecast to be at or below freezing, with the
other areas to the south and east being just a bit warmer.
With the trough exiting on Sunday we'll warm back up into the 70s
and winds should remain in the 5-15kt range. The warming trend will
continue for Monday through Wednesday as highs return into the 80s,
with winds coming up a bit as well. There is a hint that maybe
portions of the Panhandles manage to see some showers/storms Monday
evening or Tuesday evening. There is enough in model agreement to
get the NBM to spit out some slight chance wording in the southeast
on Tuesday evening, but nothing currently shows up for Monday.
Confidence is not high at this time in any precipitation chances,
but it's still worthy to note.
Weber
&&
.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Thu Apr 13 2023
VFR conditions should prevail for much of the period. Primary
concern is the potential for isolated thunderstorms at all TAF
sites this afternoon. Confidence is high enough for VCTS mentions
for a couple hours at each site. Should probability of occurrence
change, expect either the elimination of these thunder mentions or
the introduction of a short TEMPO or prevailing group via an
amendment. At this time, would lean toward these needing to be
eliminated but have retained mentions for continuity purposes.
Otherwise, expect breezy south-southwesterly winds today and
west-southwesterly winds Friday.
Ferguson
&&
.FIRE WEATHER...
Issued at 210 PM CDT Thu Apr 13 2023
Rest of Today and Friday...
Critical fire weather conditions continue this afternoon and evening
as RH values fall to around 15 percent with 20 foot winds of 15 to
30 mph mainly out of the south. Lightning induced fire starts could
occur as a few isolated thunderstorms are expected. Given the
potential for dry lightning, have continued to keep the Red Flag
Warning covering the western Panhandles even as they are expected to
remain below RFTI thresholds for critical.
Critical fire weather conditions are expected Friday. As downslope
west-southwesterly winds through much of the column overspread the
Panhandles and an LLTR develops over the eastern Panhandles, expect
temperatures to rise back into the 70s and 80s while dewpoints
plummet, resulting in RH values as low as 8 percent. While 700/850mb
wind speeds remain modest at 20-30 knots, should still at least get
breezy conditions at the surface with 20 foot winds out of the west-
southwest at 15 to 25 mph. Thus, expect critical conditions across
the area and have issued a Fire Weather Watch. The relatively good
news is the lack of robust winds aloft will keep this from reaching
potential outbreak levels of danger with Friday representing a
typical solidly critical afternoon.
Ferguson
Monday and Tuesday...
Elevated to possibly critical Fire Weather on Monday and Tuesday.
Overall the conditions of the fuels are not expected to improve over
the next several days, and the northwest is still above the 90th
percentile, and it's certainly possible that areas to the south will
be able to rise to the 90th percentile, as they are not far off of
that. Given the state of the fuels it's doesn't take much in the
RFTI's to go critical, and with breezy winds to low RH values on
Monday and Tuesday RFTI's in the 2-6 category will not be ruled out.
That being said, there's no clear cut signature that any high end
critical day will be in place for the extended.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 53 81 41 64 / 20 0 0 10
Beaver OK 57 85 42 62 / 10 0 10 20
Boise City OK 47 76 35 58 / 10 10 20 30
Borger TX 56 86 42 66 / 20 0 0 20
Boys Ranch TX 50 81 41 64 / 20 0 0 20
Canyon TX 51 81 41 65 / 20 0 0 10
Clarendon TX 56 84 44 67 / 20 0 0 10
Dalhart TX 45 78 36 60 / 20 0 10 30
Guymon OK 51 82 38 60 / 20 0 10 20
Hereford TX 49 80 40 66 / 10 0 0 10
Lipscomb TX 56 87 40 63 / 10 0 0 10
Pampa TX 54 84 41 63 / 10 0 0 10
Shamrock TX 54 87 45 67 / 10 0 0 10
Wellington TX 54 89 46 70 / 10 0 0 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001>003-
006>008-011-012-016-017-317.
Fire Weather Watch from Friday afternoon through Friday evening
for TXZ001>020-317.
OK...Red Flag Warning until 9 PM CDT this evening for OKZ001-002.
Fire Weather Watch from Friday afternoon through Friday evening
for OKZ001>003.
&&
SHORT TERM...77
LONG TERM....89
AVIATION...77Hazardous Weather Outlook National Weather Service Amarillo TX 149 PM CDT Thu Apr 13 2023 OKZ001>003-TXZ001>020-317-140900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 149 PM CDT Thu Apr 13 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions are anticipated across portions of the western combined OK and TX Panhandles due to breezy winds and low relative humidity. Elevated fire weather conditions are expected in the eastern portions of the combined Panhandles. Isolated to thunderstorms will be possible this afternoon. Some of these storms may become severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Critical fire weather conditions will be possible across the entirety of the Oklahoma and Texas Panhandles Friday afternoon due to breezy winds and low relative humidity. Elevated fire weather conditions will be possible Monday and Tuesday across portions of the Oklahoma and Texas Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today through Friday and for elevated conditions Monday and Tuesday.
Special Weather Statement
National Weather Service Amarillo TX
305 PM CDT Thu Apr 13 2023
TXZ006-011-016-132030-
Hartley TX-Deaf Smith TX-Oldham TX-
305 PM CDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of Oldham, Deaf Smith
and western Hartley Counties through 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Romero to near Bootleg.
Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford, Dalhart, Adrian, Glenrio, Bootleg, Simms and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10304 3562 10304 3586 10302 3606 10254
3606 10246 3475 10241
TIME...MOT...LOC 2005Z 201DEG 29KT 3571 10281 3487 10281
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
331 PM CDT Thu Apr 13 2023
TXZ001-006-011-016-132100-
Hartley TX-Dallam TX-Deaf Smith TX-Oldham TX-
331 PM CDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of Oldham, Deaf Smith,
southeastern Dallam and Hartley Counties through 400 PM CDT...
At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Romero to 5 miles
southwest of Simms. Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford, Dalhart, Vega, Hartley, Channing, Adrian, Bootleg and
Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10295 3601 10286 3621 10231 3475 10224
TIME...MOT...LOC 2027Z 201DEG 29KT 3585 10274 3500 10274
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
400 PM CDT Thu Apr 13 2023
OKZ001-002-TXZ001-002-006-007-011-012-016-017-132130-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Potter TX-
Randall TX-Deaf Smith TX-Moore TX-Oldham TX-
400 PM CDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of southwestern Texas,
southeastern Cimarron, western Randall, Oldham, Deaf Smith, western
Potter, western Sherman, eastern Dallam, western Moore and Hartley
Counties through 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Conlen to 9 miles southwest of
Boys Ranch to near Hereford. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hereford, Dalhart, Stratford, Vega, Hartley, Cactus, Channing,
Adrian, Buffalo Lake, Bushland, Valley De Oro, Boys Ranch, Umbarger,
Wildorado, Dawn, Conlen and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10272 3528 10270 3604 10271 3627 10265
3665 10192 3475 10207
TIME...MOT...LOC 2059Z 217DEG 36KT 3615 10227 3538 10232 3479 10240
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
434 PM CDT Thu Apr 13 2023
TXZ001-002-006-007-011-012-016-017-132200-
Hartley TX-Sherman TX-Dallam TX-Potter TX-Randall TX-Deaf Smith TX-
Moore TX-Oldham TX-
434 PM CDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of Randall, eastern
Oldham, Deaf Smith, Potter, Sherman, eastern Dallam, Moore and
eastern Hartley Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 4 miles
northeast of Stratford to 7 miles west of Masterson to 6 miles
northwest of Umbarger. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph. Isolated landspouts can't be
ruled out along the leading outflow boundary.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Amarillo, Hereford, Dumas, Canyon, Dalhart, Stratford, Vega, Hartley,
Cactus, Sunray, Lake Tanglewood, Channing, Buffalo Lake, Bushland,
Boys Ranch, Umbarger, Wildorado, Dawn, Four Way and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10239 3477 10274 3561 10260 3639 10258
3648 10168 3475 10179
TIME...MOT...LOC 2131Z 217DEG 36KT 3639 10204 3562 10210 3503 10218
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DGWThe Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
3 thunderstorm wind. Local standard time, as filed.
Gust was associated with the gust front ahead of the line.
Gust was associated with the gust front ahead of the line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095466, 1095467, 1095468.